The potentially harmful effects of herbal remedies and herb-antiepileptic drug interactions in patients with epilepsy are reviewed by researchers at the Center for Integrative Complementary Medicine, and Division of Neurology and Toxicology, Shaare Zedek Medical Center, Jerusalem, Israel. In the US, the Dietary Supplement Health and Education Act of 1994 removed herbal preparations from the jurisdiction of the FDA. Physicians are unaware of the degree of usage of complementary and alternative medicine (CAM) by their patients. Less than 40% of patients using CAM share this information with their conventional physician. Case reports of herb-induced seizures published between 1993 and 2004 include 14 infants treated with gingko biloba, pennyroyal (in mint tea), or star anise (used for colic). Japanese star anise contains the neurotoxin anisatin, a potent GABA antagonist. Chinese star anise is a spice and tea, used as a sedative for infants with colic. It contains veanisatins that are epileptogenic. Seven infants with star anise-induced seizures were seen at the Miami Children's Hospital ED over a 2-year period (Ize-Ludlow D, et al. Pediatrics 2004;114:653-656). Pennyroyal contains seizure-inducing monoterpine R-(plus)-pulegone. Gingkotoxin, 4-O-methoxypyridoxine (MPN) is a vitamin B6 derivative that inhibits GABA synthesis from glutamate. The toxin is contained in either gingko seeds or leaves. Herbal preparations may also be contaminated by heavy metals such as lead or arsenic that can induce seizures.
Gingko biloba and other herbs may also cause seizures by interference with the absorption and metabolism of antiepileptic drugs (AED). They inhibit cytochrome P450 enzymes (CYP) involved in AED metabolism and oxidation. Gingko induces CYP2C19, reducing serum levels of phenytoin and valproate. Grapefruit juice containing furanocoumarins inhibits the effect of CYP3A4 on AEDs. A large glass of fresh grapefruit juice can significantly increase bioavailability of carbamazepine and diazepam. Some herbal preparations (eg green tea) interfere with AED metabolism by inhibiting or activating Pglycoproteins (Pgps) that alter the absorption and transport of AEDs across the blood-brain barrier. Acetazolamide is a Pgp substrate, and other AEDs may have this property. Herbal formulas contain many herbs and several generic names, adding to the difficulty in predicting the likelihood of seizure induction. 
COMMENT. The public demand and interest among physicians regarding the practice of complementary and alternative medicine are expanding. Physicians need to be aware of a potential link between herbal medicine and epilepsy in their patients. Parents of infants and children with refractory or unexplained seizures should be asked about possible use of star anise tea, gingko biloba, or pennyroyal, among other alternative preparations. The FDA cautions the public against the consumption of teas containing star anise. Herbal supplements are considered “natural,” and their presumed safety and lack of side effects are rarely questioned. The benefits claimed are generally unsupported by scientific trials. Further research is needed to examine the role of herbal medicine in refractory epilepsy management and the interactions between herbal and conventional therapies.
A review of the literature on PubMed found 118 entries for epilepsy and herbal medicines, 11 involving gingko biloba, 8 ephedra-induced seizures, 6 Chinese and Japanese star anise cases, 2 for pennyroyal, and 2 for eucalyptus-induced seizures. Infants especially are involved.